my 10lb dog takes one third of a 50mg pill, i accidently gave the pill to my 6lb dog. i have no ride to the vets. will she be ok?
I gave wrong dog medicine?
Question posted by ede on 3 March 2014
Last updated on 26 July 2015
the medicine was tramadol
No you need to take your dog to the vet
Hi, ede! Pupi pretty much covered your question, and I would just add that IF you gave the smaller dog ONE THIRD of a 50mg tablet she should be okay although in this weight range even that is a very high dose.
Sedation and decreased heart rate might be expected; occasionally you might see odd, compulsive behaviors such as circling or acting unaware of her surroundings.
The pupils of the eye normally constrict somewhat with Tramadol, but in an overdose they'll appear *pinpoint*.
Keep her awake and active as much as possible and observe her closely. If you see any of these signs, and/or, of course, unconsciousness you'll need to find a way to your veterinarian ASAP.
Best wishes to you and your little girl! WildcatVet
It is important for you to state exactly which medication that you gave to your pet to answer this question appropriately.
But, to answer your question, I would say that it is possible to monitor your pet closely. There's a good chance the dog will be fine even though your mistaken pet is only 6/10 the size of the intended pet. It could be a lot worse in that the medication was intended for an 80 pound dog.
Once, my 70 pound Labrador retriever took some Adderall. Now, I cannot remember the amount but it was 10 mg or less as it was part of a pill that fell to the floor, unnoticed. I could see her alertness and, yes, the medication did affect her. However, with close monitoring, I could see the distinctive affects of the medication wear off.
Another time, my same dog ate the smallest amount of rat poison that my Mom had placed in the garage. I did not waste any time with that situation in that I made her drink hydrogen peroxide as a means to make her vomit, which she did. The distinctive color of that medication was notable in the initial vomit. When I noticed that it was no longer present, I encouraged lots of water and some food as well.
If your medication is not as dangerous as rat poison, you can offer your dog food and water as a means of diluting the strength of the medication. Even if she/he was already fed. It would be okay to overfeed your pet, if possible, one time in this type of situation.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.